A committee for the European Medicines Agency (EMA) has recommended suspending entirely or restricting the use of fluoroquinolone and quinolone antibiotics because of the risk for “disabling and potentially permanent” adverse effects, the agency announced today.
The EMA Committee for Human Medicinal Products (CHMP) endorsed recommendations put forth in October by the agency’s Pharmacovigilance Risk Assessment Committee (PRAC). The committee concluded that marketing authorization for medicines containing cinoxacin, flumequine, nalidixic acid, and pipemidic acid should be suspended.
The CHMP also confirmed that the use of the remaining fluoroquinolone antibiotics should be restricted.
PRAC began its review in 2017.
Updated prescribing information for healthcare professionals and information for patients will describe the disabling and potentially permanent adverse effects and will advise patients to stop treatment with a fluoroquinolone antibiotic at the first sign of an adverse effect involving muscles, tendons or joints, and the nervous system, the EMA said.
The new restrictions on the use of fluoroquinolone antibiotics advise against their use for the following:
- To treat infections that might get better without treatment or are not severe (such as throat infections);
- To treat nonbacterial infections, eg, nonbacterial (chronic) prostatitis;
- For preventing traveler’s diarrhea or recurring lower urinary tract infections (urinary infections that do not extend beyond the bladder);
- To treat mild or moderate bacterial infections unless other antibacterial medicines commonly recommended for these infections cannot be used.
“Importantly, fluoroquinolones should generally be avoided in patients who have previously had serious side effects with a fluoroquinolone or quinolone antibiotic,” the EMA said.
Fluoroquinolones “should be used with special caution in the elderly, patients with kidney disease and those who have had an organ transplantation because these patients are at a higher risk of tendon injury. Since the use of a corticosteroid with a fluoroquinolone also increases this risk, combined use of these medicines should be avoided,” the EMA advised.
On the basis of available evidence, the EMA concluded that fluoroquinolones are associated with prolonged (up to months or years), serious, disabling, and potentially irreversible drug reactions affecting more than one and sometimes multiple systems, organ classes, and senses.
The adverse effects include tendonitis, tendon rupture, arthralgia, pain in the extremities, gait disturbance, neuropathies associated with paraesthesia, depression, fatigue, memory impairment, sleep disorders, and impaired hearing, vision, taste, and smell.
Tendon damage (especially to the Achilles tendon but also other tendons) can occur within 48 hours of starting a fluoroquinolone, but the damage may be delayed several months after stopping treatment, the EMA said.
Patients who are older, have renal impairment, or have undergone solid organ transplant and those being treated with a corticosteroid are at higher risk for tendon damage. Concomitant treatment with a fluoroquinolone and a corticosteroid should be avoided.
The agency said patients should stop fluoroquinolone treatment at the first sign of tendon pain or inflammation and notify their provider of symptoms of neuropathy, such as pain, burning, tingling, numbness, or weakness, to help prevent the development of a potentially irreversible condition.
The EMA said the benefits and risks of fluoroquinolones will be monitored continuously, and a drug utilization study will evaluate the effectiveness of these new measures in reducing inappropriate use of fluoroquinolones.
The CHMP opinion will now be forwarded to the European Commission, which will issue a final legally binding decision applicable in all European Union countries.
In 2016, the US Food and Drug Administration (FDA) enhanced warnings about the link between fluoroquinolones and disabling and potentially permanent side effects involving tendons, muscles, joints, nerves, and the central nervous system, as reported by Medscape Medical News.
Earlier this year, the FDA ordered label changes for fluoroquinolones so as to strengthen warnings about the antibiotics’ risks for mental health adverse effects and serious blood glucose disturbances.
“The FDA warning was very clear and has already had an effect of lowering the use of these medications, which I would hope would be sufficient and the FDA would not now have a secondary reaction to the move by the [EMA],” Donald Ford, MD, a family physician from the Cleveland Clinic in Ohio, noted in an interview with Medscape Medical News.
“My hope is that these medications will remain available, because there are some times when nothing else will work, and you simply have to take something that has known side effects, mitigate them as much as you can, warn patients, be transparent, but it’s better than dying from an infection that you can’t treat otherwise,” Ford said.
For clinicians in Europe, “I have to imagine there would be some recourse on being able to appeal or get special permission to use these medications in cases where you have run out of options,” Ford added.
Amesh Adalja, MD, member of the public health committee for the Infectious Diseases Society of America, said he’s “not surprised to see regulatory agencies starting to take action, given there has been increasing concern over the side effects of this class of drugs.
“However, it’s important to remember that any medication and every antibiotic has a side effect profile, and there is always a risk-benefit calculation. I don’t think the fluoroquinolones should be completely gone from the market because they do have really important uses, and that should not be forgotten in this type of debate,” Adalja told Medscape Medical News.
“It’s also important to remember that the fluoroquinolones have activity against some bioterrorism agents, like plague, for example, and anthrax,” said Adalja, who is with the Johns Hopkins Center for Health Security in Baltimore, Maryland.
by Megan Brooks